A team of researchers at Mount Sinai School of Medicine have found a correlation between the use of acetaminophen, also known by the brand name Tylenol, during pregnancy and subsequent language delay in girls at 30 months old.
In the study, researchers examined 754 women, all of which were in the second and third month (week 8-13) of their pregnancy, as published in the online journal European Psychiatry.
The data examined by researchers was provided by the Swedish Environmental Longitudinal, Mother and Child, Asthma and Allergy study (SELMA).
During the study, participants were instructed to inform researchers the number of acetaminophen tablets consumed between conception and enrollment. Thereafter, the concentration of the analgesic was tested in the urine, following renal excretion, at enrollment.
The presence of language delay in the participants’ children was determined based on an assessment and questionnaire, which measured the child’s language development once they reached 30 months.
59 percent of the women studied consumed acetaminophen during pregnancy. These women, in particular, were analyzed with a comparison group who did not take the analgesic.
According to the results, researchers found that ten percent of all the children in the study demonstrated evidence of language delay, with boys making up the majority.
In the group of acetaminophen use during pregnancy, however, girls were six times more likely to have a language delay, compared to their counterpart with no acetaminophen use. The number of tablets consumed in pregnancy for a potential onset of language delay was six, the study suggested.
The findings demonstrate that acetaminophen use in pregnancy may increase the risk of disruption in the language development of young female children.
“Given the prevalence of prenatal APAP use and the importance of language development, these findings, if replicated, would suggest that pregnant women should limit their use of this analgesic during pregnancy,” researchers cautioned.
Researchers are expected to follow up on the children’s developmental progress for a re-examination at seven years.